Overdose awareness during the COVID-19 pandemic
Overdose and Coronavirus (COVID-19)
If you use drugs:
If you use drugs, you are at increased risk of illness from COVID-19. You are also at increased risk of overdose if you have COVID-19.
This is a new virus, we continue to learn about the impact it can have on people who use drugs.
It is safer not to use drugs at this time. If you continue to use drugs, remember the following:
- Using alone is dangerous. Always tell someone when and where you are using
- Use one drug at a time and don’t mix substances, including alcohol and prescription drugs like methadone
- Start very low and go very slow. Use less, use slowly and leave time between use. You can't be sure how you will react, leave time to see.
- Drug market changes: Be very careful at this time, there could be changes to the market.Using alternetive types of drugs or new types of drugs can increase your risk of overdose
- You can't be sure of the contents of drugs and non-prescribed tablets
- Think about Opioid Substitution Treatment. This could help you manage your use and reduce overdose. Call your local HSE Drug and Alcohol service for further information
- Get Naloxone for you or a friend. This could save your life
- Mouth to mouth and CPR: If you know how to provide CPR, we ask that you don’t use rescue breaths. Use chest compressions only during this time.
Download HSE Overdose and COVID-19 poster HERE
Get information on responding to an overdose and administering Naloxone HERE
Download UISCE's overdose and COVID-19 poster in English, Portuguese, Lithuanian, Latvian, Polish and Russian
Don’t be afraid to get medical help if you or a friend becomes unwell after using drugs. It’s important you get medical support as soon as possible by calling 999 or 112.
Your risk of overdose increases if:
You use prescription medication like OST outside of recommendations
You use more than one drug at a time, including alcohol and prescription medication
You don’t take drugs for a space of time and start again
You are using in a new environment
You are alone and there is no one there to help
You are sick or rundown, such as being unwell from Coronavirus
If you use news types of drugs, stronger drugs or if unknown contents appear without you knowing
If you have been prescribed methadone:
Have a look at the National Drug Treatment Centre leaflet which you can also download here
Information and resources for professionals including overdose information for staff with clients on OST can be found on the HSE National Social Inclusion Website here.
For information and support, the HSE Drug and Alcohol Helpline is available Monday – Friday 9:30 am – 5:30 pm on 1800 459 459 or email firstname.lastname@example.org